New York, 2017

High Wind in New York, March 1 to 2, 2017

March 1 to 2, 2017 · NWS BUF · 14 events in 14 counties and zones

Strong winds followed the passage of a cold front across the area. The winds increased during the evening hours of March first before subsiding by daybreak on the second.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong winds followed the passage of a cold front across the area. The winds increased during the evening hours of March first before subsiding by daybreak on the second. Gusts as high as 64 mph were measured. The strong winds downed trees and power lines throughout the region. The wind damage several buildings including ones in: Batavia (gas station canopy knocked over), North Collins (roof off trailer on the Seneca Nation), and Akron. Falling trees damaged homes or automobiles in: Rochester (on North Clinton Avenue), Blasdell, Webster, Portageville and Irondequoit. Measured wind gusts included: 64 mph at Rochester Airport, 62 mph at Oswego Airport and near Warsaw, 61 mph in Boston and near Batavia, and 58 mph near Fredonia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 1, 3:32 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 1, 3:32 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
332 PM EST Wed Mar 1 2017

.SYNOPSIS...
Unseasonably mild air will remain across the region this afternoon,
with temperatures peaking in the mid 60s to around 70 in most areas.
Low pressure crossing Southern Ontario and its trailing cold front
will bring another round of showers and thunderstorms late this
afternoon into this evening. Following the cold front, strong gusty
winds will usher in more typical late winter temperatures and some
limited lake snows. Another warmup is forecast to arrive in time for
Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Surface analysis shows a 990mb low centered just east of Lake Huron
this afternoon with a trailing cold front extending southwest to
eastern lower Michigan and into Ohio. An unseasonably warm and moist
airmass is in place across New York State within the warm sector of
the area of low pressure. Temperatures are running into the upper
50s to mid 60s with dewpoints in the mid to upper 40s.

Strong to severe storms this afternoon and evening..

The surface cold front and a mid level shortwave will continue to
approach our region this afternoon and evening. This has already
triggered a line of heavy showers to our west near the thumb of
Michigan which will shift east. A leading pre-frontal trough has
even triggered some a line of heavy showers east of Lake Ontario.
Mesoscale models continue to show a second area of convection
initiating along a Lake Erie lake breeze boundary toward 4pm, then
intensifying and spreading eastward across the interior western
Southern Tier, Genesee Valley and Finger Lakes into the evening.
There is even a potential for another round of showers and scattered
thunderstorms east of Lake Ontario when the front crosses the lake
late this afternoon. The previously mentioned lake breeze shadow
should help keep much of the thunderstorm activity south and east of
the Niagara Frontier. Some of the storms this afternoon and evening
could become strong to severe given the very strong wind fields with
SPC mesoanalysis showing 0-6km Shear 60-70kts. Mesoscale guidance
shows MUCAPEs will run less than 1000 j/kg resulting in a High
Shear/Low CAPE environment with storms forced right along the front.
SPC has included a marginal risk of severe storm for our forecast
area with strong damaging wind gusts the primary severe weather
threat.

Strong Winds Tonight...

The surface cold front will cross western and central New York
tonight while the surface low will continue to deepen tracking
northwest across southern Quebec. Incoming cold air will steepen low
level lapse rates in the presence of a lingering 50-65 knot 850mb
low level jet. These steepening lapse rates will allow for strong
gusty winds to be mixed to the surface in the wake of the cold
front. There is also a suggestion by some guidance that the 1.5PV
surface will extend to as low as 940mb...indicating a significant
trop fold and lending support to stronger winds from aloft being
mixed to the surface. Granted...the core of the most significant
trop fold will be to our north...this will still be close enough to
warrant concern for parts of our forecast area...especially the
Niagara Frontier where funnelling off Lake Erie will also come
into play. A look at CIPS analogs to this evening shows that
current model forecasts are a close match to a few previous wind
events such as Jan 18th 2012 and Feb 17th 2006 which leads to a
higher confidence in potential for high winds. Lastly, BUFKIT
Mean momentum transfer wind gusts for KBUF, KROC and KART are
showing very close to 50kts mixing to the surface. This
combination of CIPS analogs...pattern recognition and various
guidance parameters...along with wet antecedent soil
conditions... has lead to an upgrade of many counties to a High
Wind Warning. The strongest warning level wind gusts to around
60 mph are expected to run closer to the Lake Erie and Lake
Ontario shores but extending into the higher terrain of Wyoming
county as well, while slightly lower gusts to around 50 mph will
be possible at remaining counties where a Wind Advisory
remains.

Lake Effect Snow...

The incoming cold air measured at 850mb near -14C, will also
increase lake induced equilibrium levels briefly to around 7kft
which will help to develop some lake effect snows east of the lakes
overnight. Accumulations from these snows will range 1-2 inches
mainly on the higher terrain. Temperatures will sharply overnight
with Lows bottoming out in the low to mid 20s. The combination of
these low temperatures and the gusty winds will bring wind chills
around the single digits above zero by daylight Thursday.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
The strong surface low over eastern Quebec Thursday morning will
quickly move east into the Canadian Maritimes through the day. Wrap
around moisture and weak ascent associated with the mid level trough
will still be in place early, but will quickly pull away by late
morning. Expect snow showers in most areas at daybreak, with the
best coverage across the higher terrain of the Chautauqua Ridge and
east of Lake Ontario from modest lake enhancement and upslope flow.
This may produce up to an inch of accumulation across higher terrain
in the morning, with a dusting elsewhere. All of this quickly ends
by afternoon with a return to at least some sunshine as a much drier
airmass quickly builds into the Lower Great Lakes.

Winds will remain strong in the morning with 40-50 knots aloft in
the cold advection in the wake of the departing surface low. By
Thursday morning boundary layer flow will be veered westerly or even
WNW, which typically brings the strongest wind gusts to the
southeast corner of Lake Ontario, and also across the higher terrain
of the Finger Lakes and interior Southern Tier. A wind advisory will
remain in place in these areas through 18Z before winds taper off in
the afternoon as the pressure gradient and winds aloft relax.
Temperatures will be dramatically colder than today, with highs in
the lower 30s on the lake plains and upper 20s higher terrain and
the Eastern Lake Ontario Region.

Thursday night and Friday a deep longwave trough will take up
temporary residence across the Great Lakes and Northeast. A weak
clipper low will pass by to our south through PA. 12Z model
consensus keeps the majority of QPF with this system to our south,
perhaps just clipping the Western Southern Tier on Thursday night
and into Friday morning. In addition to this, expect that the
moisture with the clipper low will help generate some lake effect
snow southeast of Lake Ontario. 850mb temps will fall to around -17C
which should support lake induced instability when combined with the
limited synoptic moisture. This is not captured well by guidance, so
POP/QPF grids were modified to show two areas of precipitation
Thursday night...one with the clipper low and one due to lake
effect. Lows on Thursday night will be in the lower 20s across the
Lake Plains with teens elsewhere.

On Friday, moisture from Lake Huron may bring some general snow
showers to the region, though model guidance differs considerably
concerning the details of this. Snowfall amounts will be light, with
uncertainty in location resulting in mainly chance POPS except
southeast of Lake Ontario where snow showers should be more
widespread due to lake enhancement.

Colder air will build into the region behind this system Friday
night through Saturday night. This will result in generally light
lake effect snow southeast of the lakes Friday night and Saturday
until a surface high finally builds across the region on Saturday
night. Following record warmth, it will feel especially cold going
into the weekend. Model guidance is in good agreement, with little
doubt that temperatures will be well below normal. Highs on Saturday
will only be in the lower to mid 20s in most areas, with highs in
the teens possible across the North Country where the core of the
cold air will drop across. Slightly warmer mid-level air will build
in from the southwest Saturday night, but the high should allow for
good radiational cooling conditions. Most areas should drop well
into the teens, with single digits across and even some below zero
temperatures expected across the Eastern Lake Ontario region.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
During Sunday and Monday...surface-based ridging initially over our
area will slide eastward and off the Atlantic coastline...while low
pressure develops over the northern Plains states...then lifts into
western Ontario province. The resulting warm air advection regime
across our region will drive our temperatures back up to well above
normal levels by early next week...and will also help to generate
a general chance of some light precipitation...with scattered snow
showers or a rain/snow shower mix changing over to all rain by Monday
as temperatures steadily warm.

Better chances for rain showers will then arrive for Monday night
and Tuesday as the aforementioned low moves to the vicinity of James
Bay and sweeps its trailing cold front toward...and eventually across...
our region. Much warmer than normal temperatures will continue up
until the passage of the cold front...with readings then falling
back closer to (but still remaining a bit above) seasonal averages
through the rest of the period as a cyclonic flow of colder air
overspreads our region. With the cyclonic flow and at least some
wraparound moisture likely to be in place...somewhat lower chances
of rain/snow showers will also persist across the region Tuesday night
into Wednesday.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A second round of showers and scattered possibly strong storms is
expected to develop east of Lake Erie in advance of an approaching
cold front late this afternoon. This is then expected to expand
northeastward likely impacting KJHW to KROC then KART as the line of
storms shifts east through early evening. Expect that KIAG and KBUF
largely stay north and west of the storms due to a strong flow off
Lake Erie. MVFR/IFR is possible with heavy rain/locally gusty winds
in the storms.

Tonight, there will be an overall improvement to VFR across the the
forecast area behind the cold front but winds will become very gusty
overnight. Strongest gusts to near 50kts will be possible closer to
the lake shores which should occur at all TAF sites except for maybe
KJHW which should gust to around 40kts as the cold air moves in
behind the cold front. This colder air will also bring some
developing Lake Effect snow showers east of the Lakes which is
expected to impact KJHW with lower VIS but remain south of KART.

The winds will slacken on Thursday but still contain gusts to around
30-40 knots as the pressure gradient begins to relax with any lake
snows also tapering off through the late morning.

Outlook...

Thursday night through Saturday...A chance of snow showers with
areas of MVFR/IFR.
Sunday into Monday...VFR/MVFR with a chance of rain showers.

&&

.MARINE...
As low pressure tracks east across Southern Ontario province this
afternoon, southerly winds will become westerly following the
passage of an attendant cold front by tonight. The cold air on these
west winds will increase wind speeds to gale force range on both
Lakes Erie and Ontario this evening through the late overnight on
Lake Erie, and from this evening through Thursday afternoon on Lake
Ontario. Winds will slacken on Thursday night, go through a cycle of
light night winds and brisk afternoon winds during Friday and
Saturday, then southeast to east on Sunday in anticipation of the
next low pressure system.

&&

.HYDROLOGY...
The Black River will maintain high levels through the weekend. No
flooding is expected through this evening, but temperatures are
well above normal, and will remain so through this evening as
an area of strong low pressure tracks to the north of the area.
Although a previous system melted a lot of the snow pack, there
is still a significant snow pack in place across the Tug Hill
and the Western Adirondacks. Run-off from snow melt will combine
with rain from this system to cause the Black River and its
tributaries to rise again late late tonight and through Thursday.
The Boonville and Watertown forecast points are of greatest
concern, where there is a potential for flooding starts late
tonight through Friday. Crests are expected to be close to flood
stage. A flood watch remains in effect for the Black River
Basin.

&&

.EQUIPMENT...
The KBUF radar is down due to equipment issues and will remain so
through at least late today and quite possibly through the end
of the week...depending upon how quickly replacement parts arrive
and how well repair efforts go.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning until 7 AM EST Thursday for NYZ001>004-
     010>012-019-085.
     Lakeshore Flood Advisory until 2 AM EST Thursday for NYZ010-
     019-085.
     High Wind Warning from 10 PM this evening to 7 AM EST Thursday
     for NYZ007.
     Flood Watch from 7 PM EST this evening through Friday morning
     for NYZ007-008.
     Wind Advisory from 7 PM this evening to 1 PM EST Thursday for
     NYZ005-006-008-013-014-020-021.
MARINE...Small Craft Advisory until 6 AM EST Thursday for LEZ020.
         Small Craft Advisory until 6 PM EST this evening for
         LEZ040-041.
         Gale Warning until 4 AM EST Thursday for LEZ040-041.
         Small Craft Advisory until 6 AM EST Thursday for
         LOZ030.
         Gale Warning from 7 PM this evening to 10 AM EST Thursday
         for LOZ042>045-062>065.

&&

SYNOPSIS...SMITH
NEAR TERM...RSH/SMITH/WCH
SHORT TERM...APFFEL/HITCHCOCK
LONG TERM...JJR
AVIATION...SMITH
MARINE...SMITH/WCH
HYDROLOGY...APFFEL
EQUIPMENT...JJR
Hazardous weather outlook, Mar 1, 1:52 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
152 PM EST Wed Mar 1 2017

NYZ008-021900-
Lewis-
152 PM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
THURSDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-021900-
Jefferson-
152 PM EST Wed Mar 1 2017

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH FRIDAY
MORNING...
...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-013-014-020-021-021900-
Northern Cayuga-Oswego-Livingston-Ontario-Cattaraugus-Allegany-
152 PM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-011-012-021900-
Niagara-Orleans-Monroe-Wayne-Genesee-Wyoming-
152 PM EST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-021900-
Northern Erie-Chautauqua-Southern Erie-
152 PM EST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Advisory.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-021900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
152 PM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-021900-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
152 PM EST Wed Mar 1 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-021900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
152 PM EST Wed Mar 1 2017

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Scattered thunderstorms will cross the area through this evening.
Some of these storms may contain gusty winds, with a marginal risk of
a few isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Chautauqua

When
March 1, 5:30 PM EST to March 2, 12:30 AM EST
Where
Chautauqua forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
March 1, 7:10 PM EST to March 2, 12:30 AM EST
Where
Southern Erie forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Public
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Genesee

When
March 1, 7:30 PM EST to March 2, 12:30 AM EST
Where
Genesee forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
March 1, 7:40 PM EST to March 2, 12:30 AM EST
Where
Wyoming forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

High Wind, Niagara

When
March 1, 8:00 PM EST to March 2, 12:30 AM EST
Where
Niagara forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Law enforcement reported trees and wires down by strong wind in Newfane.

High Wind, Orleans

When
March 1, 8:10 PM EST to March 2, 12:30 AM EST
Where
Orleans forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Law enforcement reported trees and wires down by strong wind in Albion.

High Wind, Monroe

When
March 1, 8:17 PM EST to March 2, 12:30 AM EST
Where
Monroe forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

High Wind, Cattaraugus

When
March 1, 8:30 PM EST to March 2, 12:30 AM EST
Where
Cattaraugus forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Trees were downed by strong winds in Gowanda.

High Wind, Northern Erie

When
March 1, 8:45 PM EST to March 2, 12:30 AM EST
Where
Northern Erie forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$40,000
Reported by
Mesonet
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Wayne

When
March 1, 8:45 PM EST to March 2, 4:00 AM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Law enforcement reported trees and wires down by strong winds in Williamson.

High Wind, Jefferson

When
March 1, 10:45 PM EST to March 2, 4:00 AM EST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Law enforcement reported trees and wires down by strong winds in Watertown.

High Wind, Livingston

When
March 2, 1:00 AM EST to 4:00 AM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Trees and wires were downed by strong winds in Caledonia.

High Wind, Northern Cayuga

When
March 2, 2:00 AM EST to 4:00 AM EST
Where
Northern Cayuga forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Route 38 in Conquest was closed by downed trees.

High Wind, Oswego

When
March 2, 2:00 AM EST to 4:00 AM EST
Where
Oswego forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688626, 688627, 688624, 688625, 688620, 688621, 688622, 688630, 688623, 688628, 688629, 688631, 688632, 688633.